Strategies for Assessing Rare Drug Side Effects

I always get questions about rare drug side effects.  It isn’t always easy to know how to respond these.  I outline some critical questions to ask along with the case scenario below.

A 61 year old female has recently had significant trouble with severe anxiety.  In addition, she has been having trouble with migraines.  She has been using her triptan at least 1-2 times per week.  She was put on hydroxyzine for her anxiety and she was put on topiramate for migraine prophylaxis.

Today she returns to the clinic and has concerns with her fingers tingling.  She is not on many medications, but she believes that it is either due to the topiramate or the hydroxyzine.  Both medications have been helpful (hydroxyzine for anxiety and topiramate for reducing migraines).  The dosing of the topiramate is 25 mg BID and hydroxyzine is 25 mg four times per day as needed.  Here’s some strategies for addressing rare drug side effects;

  1. Review the timing.  The patient has done the heavy lifting here as she has just started these and she believes that the tingling in the hands is due to one of these medications.
  2. Can a trial hold be done?  In this case, I would ask how much of the hydroxyzine she is taking since it is prn.  Does she notice any difference in the tingling when she doesn’t take it or on days where she has taken less of it?
  3. Are there any other effect?  I.e. anticholinergic effects like constipation, dry eyes, dry mouth may tip you off that hydroxyzine is causing the problems.
  4. Does the symptoms improve at the end of the dosing interval.  This is a little more of a long shot, but see if the symptoms wax and wane is a good thing to try to figure out.
  5. Don’t forget that all new symptoms aren’t always medication related.  Make sure to try to rule out medical causes or refer on to someone else if you believe that it isn’t medication related.
  6. Journaling or documentation of symptoms can also be a helpful to try to decipher whether it is the medication or not.

Hope these strategies help you identify those unique side effects! Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

 

1 Comment

  1. Alan Vogenberg

    One of the first actions would be to check the manufacturer’s package insert for both medications.
    I once had a middle aged, postmenapausal patient who was taking HUGE doses of an antipsychotic. She indicated after about 1 week of therapy that her breasts were leaking. A check of the insert indicated that indeed the large dose was the problem in about 2% of patients.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

April 25, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories